Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2009, 12:52 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2009, 12:52 PM MST (19:52 UTC)
- Expired
- Jul 7, 2009, 1:30 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1713 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 071952 SVRTWC AZC003-023-072030- /O.NEW.KTWC.SV.W.0008.090707T1952Z-090707T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1252 PM MST TUE JUL 7 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 130 PM MST * AT 1249 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 10 MILES WEST OF SIERRA VISTA...AND MOVING SOUTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT HUACHUCA...PARKER CANYON LAKE...RAMSEY CANYON PRESERVE... PALOMINAS...NICKSVILLE AND HEREFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036 TIME...MOT...LOC 1950Z 308DEG 12KT 3153 11046 $$
2 follow-up statements
000 WWUS55 KTWC 072013 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 113 PM MST TUE JUL 7 2009 AZC003-023-072030- /O.CON.KTWC.SV.W.0008.000000T0000Z-090707T2030Z/ COCHISE AZ-SANTA CRUZ AZ- 113 PM MST TUE JUL 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES... AT 109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANELO...OR 10 MILES WEST OF SIERRA VISTA...MOVING SOUTHEAST AT 10 MPH. IN ADDITION...WEATHER RADAR CONTINUES TO INDICATE A VERY STRONG THUNDERSTORM OUTFLOW FROM THIS STORM SPREADING OUT IN ALL DIRECTION FROM THIS LOCATION...WITH THE STRONGEST WINDS PUSHING ONTO HIGHWAYS 82 AND 83 IN EASTERN SANTA CRUZ COUNTY. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON PRESERVE...PARKER CANYON LAKE...PALOMINAS...NICKSVILLE AND HEREFORD LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036 TIME...MOT...LOC 2010Z 331DEG 7KT 3150 11045 $$
000 WWUS55 KTWC 072030 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE JUL 7 2009 AZC003-023-072038- /O.EXP.KTWC.SV.W.0008.000000T0000Z-090707T2030Z/ COCHISE AZ-SANTA CRUZ AZ- 130 PM MST TUE JUL 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES WILL EXPIRE AT 130 PM MST... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING CONTINUES TO FALL BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 130 PM MST. HOWEVER...STRONG STORMS CONTINUE TO FALL ACROSS EASTERN SANTA CRUZ AND SOUTHWEST COCHISE COUNTY. THESE STORMS WILL PRODUCE LOCALLY STRONG GUSTY WINDS TO 45 MPH AND HEAVY RAINFALL. LAT...LON 3135 10993 3135 11062 3164 11066 3168 11036 TIME...MOT...LOC 2028Z 331DEG 7KT 3147 11043 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:02 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 9:02 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 902 AM MST TUE JUL 7 2009 .SYNOPSIS...LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF OF CALIFORNIA OVERNIGHT WILL INCREASE THE RISK OF THUNDERSTORMS TODAY...MAINLY SOUTH OF TUCSON. ISOLATED THUNDERSTORMS CAN ALSO BE EXPECTED BOTH WEDNESDAY AND THURSDAY AS THIS MOISTURE LINERS OVER THE AREA. BY THE UPCOMING WEEKEND...STRONG HIGH PRESSURE WILL THEN DEVELOP ALONG THE NEW MEXICO BORDER...WHICH WILL BRING OPPRESSIVE HEAT TO THE REGION...WHILE VERY WARM TEMPERATURES ALOFT MAY SUPPRESS THUNDERSTORM DEVELOPMENT. && .DISCUSSION...MID SHIFT MADE A CLUTCH UPDATE AFTER THE ARRIVAL OF OUR 12Z SOUNDINGS...AND SO FAR THE JUMP RAISE ON POPS...PARTICULARLY SOUTH OF TUCSON...LOOKS LIKE A WINNER. IMPRESSIVE GULF SURGE CONTINUES THIS MORNING WITH PRECIP WATER BACK UP OVER 1.5 INCHES... DEWPOINTS WELL INTO THE 60S OVER MOST OF THE CWA AND LOWER 70S SPILLING INTO THE WESTERN DESERTS. IF IT WASN'T FOR THE HOSTILE UPPER LEVEL ENVIRONMENT THAT IS GOING TO BECOME EVEN MORE HOSTILE OVER THE NEXT 24 HOURS...WE'D BE FASTENING OUR SEATBELTS FOR A BUSY DAY. 500MB TEMPS ARE A BIT COOLER THAN I THOUGHT THEY WOULD BE AT THIS POINT...WITH WATER VAPOR IMAGERY SHOWING A SUBTLE POTENTIAL VORTICITY TAIL OVER SE AZ IN BETWEEN UPPER HIGH CENTERS WHICH WILL EVENTUALLY CONSOLIDATE OVER OUR HEADS BY WED. WE EXPECT THAT AS THIS TAIL WEAKENS DURING THE DAY AND WEAK UPPER LEVEL CONFLUENCE TAKES ITS TOLL...OUR MID LEVEL TEMPS WILL WARM ANOTHER 1-2C AND CAP OFF THE NORTHERN HALF OF THE CWA...MAINLY NORTH OF A SAFFORD-MARANA- ORGAN PIPE LINE. CLOSER THE THE BORDER...THE MOISTURE IS DEEPER AND MID LEVEL TEMPS WILL REMAIN JUST A BIT COOLER THROUGH THIS EVENING. THAT WILL BE THE MOST LIKELY AREA FOR DEVELOPMENT TODAY. CAPE NEAR 1800 J/KG BUT VERY WEEK STEERING WINDS SUGGEST THAT A COUPLE OF PULSEY SEVERE THUNDERSTORMS/HEAVY RAINERS ARE A POSSIBILITY. HAVE UPDATED TO FORECAST TO BOOST QPF TOWARD THE INCOMING 12Z NAM AND SWITCH TO AREAL COVERAGE WORDING THROUGH THIS EVENING. THE SURGE HAS COOLED OUR BOUNDARY LAYER JUST A BIT...SO THE SLIGHT DECREASE IN HIGH TEMPS OVER YESTERDAY LOOKS GOOD. IT LOOKS LIKE WE WILL PLAY CAT-AND-MOUSE BETWEEN PLENTY OF LOW LEVEL MOISTURE BUT VERY WARM 500-400MB TEMPS OVER THE NEXT COUPLE OF DAYS BEFORE THE UPPER HIGH BECOMES VERTICALLY STACKED ALONG THE NM/AZ BORDER BY SAT. WITH THE STACKING AND INCREASING SUBSIDENCE THROUGHOUT THE COLUMN...LIKE WHAT THE MID SHIFT DID IN RAISING TEMPS A COUPLE MORE DEGREES THIS WEEKEND. IF THAT HAPPENS...WE WILL ALMOST CERTAINLY NEED HEAT ADVISORIES FOR A GOOD CHUNK OF THE CWA. YUCK. WE MAY ALSO NEED TO CUT POPS A GOOD 10-15 PCT IF THE 12Z RUNS CONFIRM THIS TREND. && .AVIATION...EXPECT SCATTERED THUNDERSTORMS MAINLY NEAR THE INTERNATIONAL AND NEW MEXICO BORDERS THIS AFTERNOON AND EVENING...A FEW OF WHICH COULD PRODUCE BRIEF MVFR IN HEAVY RAIN AND GUSTS TO 40KTS. SOUTH WINDS THIS MORNING AT 5-10 KTS...THEN SOUTHWEST WIND 10-15 KTS INTO THIS EVENING THEN TERRAIN DRIVEN WINDS LESS THAN 10 KTS OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THUNDERSTORM COVERAGE WILL TEND TO CONCENTRATE NEAR THE INTERNATIONAL BORDER TODAY. A MOISTURE SURGE OVERNIGHT HAS ONCE AGAIN RAISED HUMIDITIES SIGNIFICANTLY AND HAS GREATLY SLOWED FUEL DRYING. HOWEVER AS THE WEEK PROGRESSES AND HEAT BUILDS...HUMIDITIES WILL DECREASE DUE TO SUBSIDENCE OF THE HIGH. THAT COULD NEARLY SHUT DOWN OUR DAILY CROP OF THUNDERSTORMS AND LEAD TO RAPID FUEL DRYING. THESE TRENDS WILL BE MONITORED OVER THE WEEKEND. && .CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21 2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY 28 1995 AND JULY 4 1989. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 9:56 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 956 AM MST TUE JUL 7 2009 AZZ019-029>035-081200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 956 AM MST TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS. OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:33 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 7, 2:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 21 min |
| Jul 7, 3:21 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.